Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Jackson, KY

May 19, 2001Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 19, 2001, 3:50 PM EDT for Pike County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 19, 2001, 3:50 PM EDT (19:50 UTC)
Expired
May 19, 2001, 4:30 PM EDT
In force
40 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pike County, KY

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 191951
SVRJKL

KYC195-192030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY

* UNTIL 430 PM EDT

* AT 350 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER FISHTRAP
  LAKE...OR ABOUT 11 MILES SOUTHEAST OF PIKEVILLE...MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER BIGGS AT 355 PM EDT.
  OVER FEDSCREEK AT 400 PM EDT.

HAIL UP TO THE SIZE OF NICKELS...INTENSE RAIN AND STRONG WINDS ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL 
THE STORM PASSES.

HAIL THE SIZE OF NICKELS IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. 
IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO TH{E NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LAT...LON 3749 8243 3731 8242 3734 8227 3757 8218

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:10 PM EDT, 40 minutes earlier.

Area forecast discussion, May 19, 3:10 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
310 PM EDT SAT MAY 19 2001

18Z SFC ANALYSIS SHOWS AN ELONGATED AREA OF LOW PRESSURE OVER
SOUTHERN KENTUCKY. SCATTERED THUNDERSTORMS HAVE DEVELOPED SOUTH OF
JKL ASSOCIATED WITH THE SWIRL OF A WEAKENING MCV. EXPECT THESE TO
CONTINUE INTO THE EARLY EVENING HOURS UNTIL THE LOSS OF HEATING
KILLS MOST OF THEM OFF. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
BUT MOST STORMS WILL BE BENIGN. THEN SCATTERED SHOWERS WILL
REMAIN POSSIBLE OVERNIGHT IN THE WAKE OF THIS MINI-WEATHER SYSTEM.

THE MODELS ARE IN GOOD AGREEMENT WITH THE UPPER LEVEL PATTERN THIS
GO AROUND. THEY ALL TAKE THE REMAINS OF THE MCV SOUTHEAST AND OUT OF
THE AREA TONIGHT. FOLLOWING THAT...SLIGHT RIDGING BUILDS INTO
KENTUCKY AHEAD OF A POWERFUL CLOSING OFF LOW DROPPING INTO THE
NORTHERN PLAINS MONDAY. THE AVN IS A BIT FASTER WITH THIS FEATURE
THAN THE OTHER TWO. LATER IN THE FORECAST PACKAGE THIS LOW CUTS OFF
AND TAKES UP RESIDENCY OVER THE MIDWEST AND OHIO VALLEY.

AT THE SFC...THE MESO LOW WILL LOSE DEFINITION OVER THE NEXT 24
HOURS AS IT MELDS WITH AN ARRIVING WARM FRONT FROM THE NEXT BIG
WEATHER MAKER. AS THE UPPER LOW PLUNGES INTO THE STATES A POWERFUL
SYSTEM WILL MOVE EAST WITH A FULL LATITUDE COLD FRONT HEADING FOR
THE OHIO VALLEY. THIS FRONT WILL BE ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS PM MONDAY. SEVERE WEATHER FROM THIS IS NOT OUT OF THE
QUESTION GIVEN THE STEEPENING LAPS RATES AND INCREASINGLY FAVORABLE
WIND FIELD. AFTER A BRIEF PERIOD OF DRY SLOTTING LATER TUESDAY...
KENTUCKY WILL BE PLACED IN THE WRAP AROUND...LOW CLOUDS AREA OF THE
LARGE LOW THAT PARKS OVER THE NORTHEAST.

IN THE EXTENDED THE UNSEASONABLE COLD AND DEEP LOW WILL KEEP THINGS
CLOUDY...DAMP AND COOL.

NGM MOS NUMBERS ARE IN AGREEMENT WITH THE MAV AND LOOK REASONABLE SO
WILL NOT STRAY FAR.

WORK ZONES AVAILABLE SHORTLY IN THE AFOS PRODUCT SDFOZFJKL. WITH THE
MAIN THUNDERSTORM THREAT NOW TO THE SOUTH THIS EVENING WILL ALLOW
THE FFA OVER OUR NORTHERN COUNTIES TO EXPIRE WITH ZONE ISSUANCE.

.JKL...NONE.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:02 PM EDTSevere Thunderstorm WarningJKLOwsley43 min
May 19, 4:18 PM EDTSevere Thunderstorm WarningJKLBreathitt42 min
May 19, 4:41 PM EDTSevere Thunderstorm WarningJKLFloyd49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.